I wanted to update since my last post on several things that have happened. I have some good news, some more good news, and then some terrible news. I will start with the Candida/Thrush treatment I am taking, in hopes that my hives were caused by it.
I am Taking Anti-Candida Treatment (Diflucan/Fluconazole)
It turns out I am going to be able to treat the tongue thing (which I suspect is Candida) with Diflucan/Fluconazole. Diflucan is an anti yeast medication, often given to treat serious yeast infections of the mouth, and also to women. I started this a yesterday, and will continue the treatment for a few days. I am excited about this for the reasons below:
- It should tell me if the hives are related to the Candida at all. If not, I can at least check it off my list. If so, then great.
- Hopefully it will make the very back of my tongue nice and pink (instead of white).
- It should kill any other yeasty beasties in my body (such as intestines) that could be causing other issues.
So I am excited about this, and we will see how it goes. Again, it may help the hives, it may do nothing. But it is worth a shot, especially since I do have other symptoms of Candida (the tongue thing). So I will keep you posted, and I should know something within a week or two at most.
The Anti-Candida Treatment, Hives, & My Tongue (Thrush)
As I mentioned, I am taking Diflucan (Fluconazole) to treat the Candida on my tongue. I am taking it for a couple of more days, and that will probably be it. I have taken it 4 days so far, so I will have done a total of 6 days of treatment when it is over.
So far my tongue looks a little less white, but still has some Candida on it. I have read online & it does seem to take a few days for the meds to start working, so we will see if my tongue improves within the next few days. It really doesn’t bother me at all, but I would prefer it to clear up a little better. But the main reason I am doing this is to see if it helps the hives.
My stomach feels a bit better, but it is hard to tell if it is from the medicine, or the fact that I have been eating very little over the past few days. I don’t know yet if it will have any effect on my digestion issues & lactose intolerance.
As far as the hives, I still have them. It doesn’t seem quite as intense, but I did have an attack today (I was sitting in the hot car with my wife while doing laundry). But again, it is still a bit early to see if the anti-Candida treatment will do anything at all to the hives. Maybe it will, maybe it wont. I should know in about another week for sure.
UPDATE: It turns out my hives and stomach issues were NOT related to any sort of “Candida infection.” You can read my results after the candida treatment was over, which was mostly done in hopes that I had some infection of it which caused my hives. You can also read a video of my thoughts on Candida below:
My Mom Went to the Dermatologist & Asked About Cholinergic Urticaria
My mother had a dermatologist appointment today for a regular mole checkup (everything was fine by the way). She has been to this guy before and said he is soooo nice & friendly. She said she wanted to ask him about my hives while she was there.
I said, “Okay mom, get out a pen and a piece of paper (over the phone).” She did. I said, “Okay, here is what I have…C-H-O-L-I-N-E-R-G-I-C Urticaria. I then made her repeat it to me, and I reminded her of all of my symptoms. I told her to ask him if he has seen anyone with this, if he knows much about it, etc.
Okay, so anyways, the guy knew exactly what she was talking about. She told him how it has bothered me, and she said he was very enthusiastic and said, “Oh yea, I see that all the time!” He told her to tell me not to give up, that he has treated people with this before, and not to worry at all. Here is the summary of what this doctor told my mom (NOTE: Please do not take this as medical advice. You should only take advice from your doctor, and I am simply sharing this with you fellow “hives people” for any possible benefits. Again, please run this by your doctor first):
- He said he treats it all the time. She asked what to do. This is what he said: He needs to take an antihistamine EVERY DAY and then EVERY NIGHT. So 2 times per day. I found that interesting. He said do it every single day. He said any will do the job, such as Zyrtec, Claritin, etc. He said you may even want to take a normal one in the day, and a stronger antihistamine at night. He said this helps with the itching & helps cut back on attacks. But my mom stressed the “Every day” part. I found that interesting. To me, it was kind of like he was suggesting that somehow it gets our bodies used to sweating again without a reaction, and once our bodies “learn” to sweat, the hives go away one day.
- He said not to let this get us down. A lot of people get it. In fact, he told a story about an athlete who was a runner. He was getting really aggravated by the CU, and he put him on the regimen above & it really helped him, and he was able to continue running. So the athlete kept doing something he enjoyed (running), and was able to do it without the hives stopping him.
- This is my favorite part: He said it will ABSOLUTELY go away. He said one day we will wake up, and boom it will be gone. He said it will go away just like it came. We may have it one day, and then poof, the hives will disappear and we probably will NEVER have them again. He said many people he treated over the years has had it just go away one day and it never ever came back. He said absolutely it will one day go away.
So hearing those positive things made me feel a lot better. I also thought the antihistamine thing was interesting. I may try that eventually, but of course, I want to see how this anti-candida treatment goes first.
By the way, I did recently take a Zyrtec-D antihistamine for the first time. I didn’t break out in hives that day either (it was 79 degrees that day). So it seems Zyrtec D works a little better than other anti-histamines.
My Experience with Zyrtec D Antihistamine for Cholinergic Urticaria
As I mentioned in my last post, I recently tried Zyrtec D for the first time ever. I have tried several other antihistamine’s in the past (Claritin, Hydroxyzine, Benadryl, etc), but I had never tried Zyrtec before this week. Other antihistamines seem to help only a little bit, but always make me so drowsy.
This one did seem to help quite a bit more than the other anti-histamines. Also, I really like the fact that it did not make me drowsy at all. Not one bit. I first tried it when my wife & I went to be with our family, and I didn’t get 1 attack that day.
I also tried it at the funeral. The building was super-hot during the day when my wife & the family went to the family viewing earlier in the afternoon. I was wearing 2 shirts (a dress shirt with a t-shirt underneath), and I stood up front with my wife to greet everyone who came through to view the body. The Zyrtec D helped a lot, and I did feel a few pricklies, but it seemed to make me much less reactive, and I was able to get through it.
Later, during the actual funeral, I didn’t get itchy. I had felt like I had a small sensation for a minute, but it quickly passed, and I was able to get through the whole thing with no hives. I think the Zyrtec D helped quite a bit, but of course, it doesn’t cure it. The real test will come on the graduation party for my wife in about a month, and our trip to Dollywood that we plan to take later this year.
So I did want to share that Zyrtec D may help some of you a bit if you have never tried it before, and they are over the counter. Just make sure you read the instructions & follow doctor’s orders. I don’t plan on taking them daily as the dermatologist recommended to my mom (I will probably only use them on days when I will be in public), but it is nice to know there is an antihistamine I can use that will help some, and not make me drowsy. Come to think of it, it did make my heart beat fast last night though in bed….
I may try the every day antihistamine thing, but I remember when the first time my hives went away for a couple of years, I wasn’t even taking antihistamines at the time, so it may not have anything to do with CU going away. But then again, maybe it does help? Who knows?